Signs of Abuse Tramadol – sold as Ryzolt, Ultram, Ultram ER, Rybix ODT and ConZip – is an opiate medication prescribed to patients who are in need of relief from moderate to moderately severe pain that is an ongoing issue for them 24 hours a day.

Like all opiate painkillers, however, tramadol is very potent and very addictive. Almost everyone who uses the drug for any length of time will develop a physical dependence upon the pills (e.g., require larger and larger doses to experience the same pain-relieving effects) but when that physical dependence is paired with psychological dependence, it adds up to an addiction that can be life-threatening. If your loved one is abusing his or her tramadol prescription, treatment can make all the difference in the world. Contact us at Michael’s House now to learn more about options in painkiller abuse and addiction treatment and recovery.

Young couple quarreling against a blue background

Beyond a Doctor’s Prescription

How can you tell if your loved one is abusing tramadol? It’s not always easy. When someone has a prescription for the drug, she will often dismiss concerns about her use of the pills by saying that her behavior is just a normal side effect and claim that she is using the drug as prescribed. As long as this is the case, she is not abusing tramadol. Even if she seems out of it or high, it may be because she has recently had her dose adjusted. However, any of the following behaviors can indicate tramadol abuse:

  • Taking more tramadol than prescribed or taking the doses more often than the doctor ordered
  • Crushing the tramadol pills or taking the powder out of the capsules in order to dissolve them in water and inject the solution, snort the drug, or get the full effect of an extended-release pill at once
  • Drinking or taking sedatives, smoking marijuana, or using any other substance in combination with tramadol in order to augment its effects
  • Taking tramadol without a prescription
  • Fraudulently getting more tramadol pills (e.g., “doctor shopping,” filling the prescription at multiple pharmacies, falsely reporting loss of pills in order to get more, etc.)

Getting High

People who are under the influence of tramadol and using the drug to get high may exhibit a number of behaviors, issues, and characteristics that may include:

  • Nausea and vomiting or frequently claiming to feel ill in order to explain the increase in time spent in isolation, resting, or appearing to be out of it
  • Extreme mood swings and personality changes
  • Secretive use of the drug
  • Heavy focus on the medication (e.g., getting more of it, managing dosing schedule, etc.)
  • Defensive response to questions or concerns about tramadol use
  • Blackouts or increased memory problems
  • Withdrawal symptoms (e.g., nausea and vomiting, shaking or chills, sweating, stomach cramps and diarrhea, etc.) when without tramadol

Additionally, a person who is chronically abusing tramadol will likely experience increased problems at work or school, money problems, argumentative relationships and other signs that he is losing control of his life due to his focus on getting and staying under the influence of the pills.

Treatment for Tramadol Abuse and Addiction

Though tramadol dependence can be devastating, the good news is that there is hope through professional medical and psychotherapeutic intervention. Detox can help a patient to safely stop taking tramadol and learn how to live without substance abuse of any kind. Medical care for the process of detox as well as long-term therapeutic follow-up is recommended. Contact Michael’s House today at 760-548-4032 to learn more.